Can You Get High on Antidepressants?

High on Antidepressants
Jose Azel/Getty Images

Question:  Can you get high on antidepressants?

Answer:  Antidepressants are medications which are used to treat depression.  The way that scientists believe they work is they help to  balance certain chemicals in your brain called neurotransmitters.  The neurotransmitters which are associated with mood regulation include serotonin, norepinephrine and dopamine.  When these chemicals are present in the proper amounts, it is thought that they help keep your mood evenly regulated.

  If they are out of balance, then it is believed that this may cause depression and other mood disorders.

Because antidepressants help lift one's mood, some people may try to abuse them, thinking that if a little bit makes you feel normal then a lot will make you feel high.  People who do this may open up capsules or grind up tablets and snort the powder.  Others may swallow a larger dose of the medication than what is normally prescribed for depression.  What they will quickly find, however, is that antidepressants don't work this way.  In fact, taking too much of an antidepressant can make you feel very bad and can even be life threatening.

Among the symptoms that a person might experience if they take an excessively high dosage of an antidepressant are:

  • Rapid pulse
  • Extreme sleepiness
  • Dry mouth
  • Upset stomach and vomiting
  • Diarrhea
  • Inability to urinate
  • Headache
  • Involuntary eye movement
  • Muscle contractions
  • Tremor
  • Seizures
  • Deliriousness
  • Irregular heartbeats
  • Dangerously low blood pressure
  • Respiratory arrest
  • Coma
  • Death

Because antidepressants are not good drugs for getting high, they don't tend to create cravings or cause people to go to extremes to seek them out.  Although you may hear people sometimes talking about withdrawal symptoms when they stop taking an antidepressant, this does not mean that they have a drug addiction.

  What actually happens, that is being labelled as withdrawal, is discontinuation syndrome.  Discontinuation syndrome involves symptoms such as vomiting, fatigue, muscle aches and electric-shock-like neurological sensations that occur when people stop taking their medication too abruptly.  It can be best avoided, or at least minimized, by tapering off one's medication gradually.  While some people may feel as if they can't stop taking their medication because they don't want to experience these symptoms, this is not the same thing as a true addiction.  Addiction involves several different elements which are missing with antidepressants, such a pleasurable reaction to the drug or feeling a psychological pull towards consuming the drug to recreate those feelings.

Sources:

"Depression|How to Safely Take Antidepressants."  FamilyDoctor.org.  American Academy of Family Physicians.  Published:  June 1996.  Last update/reviewed:  September 2012.  Accessed:  October 21, 2015.

Kary, Tiffany.  "Are Antidepressants Addictive?"  Psychology Today.  Sussex Publishers, LLC.  Published:  July 1, 2003.  Last reviewed:  January 5, 2007.  Accessed:  October 21, 2015.

Warner, Christopher H. et. al. "Antidepressant Discontinuation Syndrome." American Family Physician 74.3 (2006): 449-56.

"What Is Addiction?"  Psychology Today.  Sussex Publishers, LLC.  Accessed:  October 21, 2015.

Continue Reading